Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Reno, NV

July 18, 2014Douglas County, Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 18, 2014, 4:45 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2014, 4:45 PM PDT (23:45 UTC)
Expired
Jul 18, 2014, 7:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 87 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WGUS55 KREV 182345
FFWREV
NVC005-019-190245-
/O.NEW.KREV.FF.W.0010.140718T2345Z-140719T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
445 PM PDT FRI JUL 18 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE BISON FIRE BURN AREA AND SURROUNDING DRAINAGES INCLUDING...
  NORTHEASTERN DOUGLAS COUNTY IN WESTERN NEVADA...
  WEST CENTRAL LYON COUNTY IN WESTERN NEVADA...

* UNTIL 745 PM PDT

* AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM
  IS PRODUCING VERY HEAVY RAINFALL OF ONE INCH OR MORE IN ONE HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE 
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES 
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED 
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES 
OF SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3909 11960 3908 11931 3880 11931 3879 11960

$$

HOON
1 follow-up statement
998 
WGUS75 KREV 190122
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
622 PM PDT FRI JUL 18 2014

NVC005-019-190133-
/O.CAN.KREV.FF.W.0010.000000T0000Z-140719T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NV-LYON NV-
622 PM PDT FRI JUL 18 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL LYON
AND NORTHEASTERN DOUGLAS COUNTIES...

THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR
FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS.

LAT...LON 3909 11960 3908 11931 3880 11931 3879 11960

$$

HOON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:08 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 18, 2:08 PM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
208 PM PDT FRI JUL 18 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO SATURDAY.
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND
WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN TO MOVE
INTO THE AREA MONDAY, WITH DECREASING CHANCES OF THUNDERSTORMS.
DRY AND BREEZY CONDITIONS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

&&

.SHORT TERM...

OVERALL NO CHANGE TO THE FORECAST WITH THE FLASH FLOOD THREAT
ENDING SATURDAY AS WINDS ALOFT INCREASE SUNDAY. THE FLASH FLOOD
THREAT WILL CONTINUE INTO SATURDAY, ESPECIALLY ALPINE, MONO,
DOUGLAS, LYON AND WESTERN MINERAL COUNTY, WHERE HEAVY RAIN HAS
OCCURRED THE LAST FEW DAYS. GUSTY WINDS TO 45 MPH AND HAIL ARE
ALSO POSSIBLE WITH THE STRONGER STORMS THE REST OF TODAY AND
SATURDAY.

LACK OF CLOUDS TODAY ALLOWED THE INITIAL SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER LASSEN/PLUMAS COUNTIES AROUND NOON. A LIGHT
ZEPHYR AND OUTFLOWS FROM THE STORMS OVER THE SIERRA, WILL COMBINE
WITH SURFACE HEATING TO HELP TOUCH OFF STORMS ACROSS FAR WESTERN
NEVADA THIS AFTERNOON THROUGH THIS EVENING. MOST OF THE ACTIVITY
FOR TODAY SHOULD END BY 8-9 PM. A 10 MPH WESTWARD MOVEMENT OF THE
THUNDERSTORMS OVER LASSEN, PLUMAS AND NORTHERN WASHOE SHOULD
PREVENT FLASH FLOODING, THOUGH HEAVY RAIN WILL OCCUR.

MODELS CONTINUE TO SHOW A WAVE LIFTING NORTH ACROSS THE AREA
SATURDAY NIGHT AND SUNDAY BETWEEN A LOW OFF THE CALIFORNIA COAST
AND THE HIGH OVER ARIZONA. THERE ARE SOME DIFFERENCES IN TIMING OF
THE WAVE, LIKELY DUE TO THE LIGHT SOUTH STEERING FLOW. THE NAM IS
THE QUICKEST WITH THE WAVE REACHING MONO-MINERAL COUNTIES LATE
SATURDAY AFTERNOON, WHILE THE GFS LIFTS THE WAVE INTO THE AREA
SATURDAY NIGHT. DID EXPAND THE SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY NIGHT/SUNDAY MORNING NORTHWARD TO I-80, GIVEN THE TIMING
DIFFERENCES. ALSO THERE IS A DEFORMATION ZONE JUST AHEAD OF THE
WAVE, WHICH MAY ALSO HELP DEVELOP SHOWERS SATURDAY NIGHT.

BEHIND THE WAVE ON SUNDAY THE SOUTH-SOUTHWEST FLOW ALOFT
INCREASES, WHICH WILL PRODUCE 10-15 MPH STORM MOTION AND GREATLY
DIMINISH THE FLASH FLOOD THREAT. HOWEVER ABUNDANT MOISTURE WILL
REMAIN IN PLACE, SO HEAVY RAIN DOES REMAIN POSSIBLE WITH ANY
THUNDERSTORMS SUNDAY. THE INCREASING FLOW WILL ALSO HELP TO PUSH
STORMS OFF THE SIERRA CREST AND INTO WESTERN NEVADA TO HIGHWAY 95.
BRONG

.LONG TERM...MONDAY THROUGH FRIDAY...

A SOUTH-TO-SOUTHWEST FLOW ALOFT WILL HELP PUSH MOISTURE TOWARDS THE
OREGON BORDER MONDAY. A WEAK TROUGH ALONG THE WEST COAST WILL ALSO
BRING SLIGHT COOLING ALOFT WHICH COULD MAKE THE AIR MASS WEAKLY
UNSTABLE MONDAY AFTERNOON. THIS WARRANTS A SLIGHT CHANCE FOR
THUNDERSTORMS NORTH OF A SUSANVILLE-GERLACH LINE, BUT AN ISOLATED
STRIKE OR TWO CAN'T BE RULED OUT ELSEWHERE OVER THE SIERRA. THE
DRYING TREND CONTINUES TUESDAY WHICH SHOULD MAKE THE AIR MASS TOO
STABLE FOR SHOWERS OR THUNDERSTORMS. THE AFOREMENTIONED TROUGH IS
EXPECTED TO MOVE ACROSS THE PACIFIC NORTHWEST WEDNESDAY, WHICH COULD
CAUSE STRONGER ZEPHYR WINDS ACROSS WESTERN NV. A RIDGE OF HIGH
PRESSURE IS THEN EXPECTED TO BUILD OVER THE GREAT BASIN THROUGH THE
REST OF THE WEEK. THIS PATTERN SHOULD BRING DRY CONDITIONS TO THE
SIERRA AND WESTERN NV THROUGH FRIDAY, ALONG WITH A SLOW WARMING
TREND. TEMPERATURES ARE FORECAST TO BE IN THE UPPER 90S TO
AROUND 100 IN THE NEVADA DESERT THU-FRI AFTERNOONS. JCM

&&

.AVIATION...
THE THUNDERSTORMS CURRENTLY DEVELOPING OVER THE SIERRA COULD SPREAD
OVER THE BASIN THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP
EACH AFTERNOON AND EVENING THROUGH SUNDAY. THE MAIN THREATS ARE
TURBULENCE NEAR STORMS...SMALL HAIL AND LOCALLY HEAVY RAINS...AND
OUTFLOW WIND GUSTS TO 40 KTS. JCM

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003.

CA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 18, 1:42 PM PDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
142 PM PDT FRI JUL 18 2014

CAZ071-182215-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
142 PM PDT FRI JUL 18 2014

...STRONG THUNDERSTORMS NEAR EAGLE LAKE...

AT 138 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF EAGLE LAKE...AND MOVING
NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 315 PM PDT INCLUDE...EAGLE LAKE...
  SPAULDING AND JUNCTION CA 139 AND CA 513.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY
139 NEAR EAGLE LAKE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS.

&&

LAT...LON 4087 12093 4096 12082 4091 12055 4075 12048
      4056 12064 4067 12094
TIME...MOT...LOC 2041Z 235DEG 10KT 4074 12085

WEISHAHN
Local storm report, Jul 18, 3:55 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT FRI JUL 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             S LOYALTON              39.68N 120.24W
07/18/2014  M0.25 INCH       SIERRA             CA   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL, HEAVY RAIN AND VERY
            WINDY. SPOTTER ESTIMATED WINDS TO BE 50 MPH.

&&

MCGUIRE
Local storm report, Jul 18, 4:14 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
414 PM PDT FRI JUL 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             S LOYALTON              39.68N 120.24W
07/18/2014  M1.00 INCH       SIERRA             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED QUARTER SIZED HAIL AND
            HEAVY RAINFALL. SPOTTER ALSO REPORTED A WILDFIRE.

&&

MCGUIRE
Special weather statement, Jul 18, 4:19 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
419 PM PDT FRI JUL 18 2014

CAZ072-073-NVZ002-003-190015-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
419 PM PDT FRI JUL 18 2014

...STRONG THUNDERSTORMS SOUTH OF MINDEN...

AT 410 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES EAST OF WOODFORDS...OR 5 MILES NORTH OF
MARKLEEVILLE...AND MOVING NORTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...GARDNERVILLE...
  GARDNERVILLE RANCH...HOLBROOK JUNCTION...MINDEN...GROVER HOT
  SPRINGS...MARKLEEVILLE...WOODFORDS...AND HOPE VALLEY.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3877 11997 3902 11976 3883 11945 3858 11966
TIME...MOT...LOC 2318Z 221DEG 3KT 3878 11975

HOON
Local storm report, Jul 18, 4:26 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
426 PM PDT FRI JUL 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 S BOCA RESERVOIR      39.35N 120.10W
07/18/2014  M0.25 INCH       NEVADA             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
            RAINFALL.

&&

MCGUIRE
Special weather statement, Jul 18, 4:28 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
428 PM PDT FRI JUL 18 2014

CAZ072-190015-
GREATER LAKE TAHOE AREA-
428 PM PDT FRI JUL 18 2014

...STRONG THUNDERSTORM EAST OF TRUCKEE...

AT 423 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HIRSCHDALE...OR 4 MILES SOUTH OF BOCA
RESERVOIR...AND MOVING NORTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...BOCA RESERVOIR...
  FLORISTON...GLENSHIRE-DEVONSHIRE...HIRSCHDALE...HOBART MILLS AND
  PROSSER CREEK RESERVOIR.

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN TRUCKEE
AND FLORISTON. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING
OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3945 12013 3945 12000 3927 12000 3922 12015
      3938 12026
TIME...MOT...LOC 2327Z 241DEG 4KT 3934 12010

HOON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:19 PM PDTSpecial Weather StatementREVDouglas56 min
Jul 18, 4:28 PM PDTSpecial Weather StatementREV47 min

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.